Minipress and Cogentin

Discussion in 'General Parenting' started by JKF, Oct 18, 2011.

  1. JKF

    JKF Well-Known Member

    Does anyone here have any experience with these medications? The psychiatrist from the psychiatric hospital that difficult child was admitted to just called and asked for permission to put him on these medications. I looked them up and it looks like Minipress is used for high blood pressure but can also be used to treat PTSD. She wanted to add the Cogentin to help offset some of the symptoms of Abilify. It looks like Cogentin is used primarily for Parkinson's Disease.
  2. InsaneCdn

    InsaneCdn Well-Known Member

    Not with those two in particular.
    We have a really good psychiatrist - one whose opinion I trust when it comes to medications.
    When we added an AP medication to difficult child's mix, she said that there are two things to watch for with any new medication...
    1) a reaction
    2) side-effects

    For a reaction... you MUST change medications.
    BUT, for side-effects, it is often more effective (given that the medication is doing what is intended, without a reaction) to then deal with the side-effects with other medications.

    We haven't had to go there (yet)... but for example, some of the APs have the side-effect of light-headedness - if that had been bad enough, she would have added a blood-pressure medication or similar...
    Given the logic you presented above, it looks like this is what they are trying to do.

    But I don't have experience with THOSE particular ones.
  3. keista

    keista New Member

    My first question is, is the Abilify helping at all? If not, then why treat it's symptoms. If so, then it's a judgement call.

    Sorry no experience with those drugs, but know that BiPolar (BP) medications seem to be more and more given for mental health dxes, especially in the anxiety family.
  4. JKF

    JKF Well-Known Member

    I'm not sure if the Abilify's working. He was on 25 then they lowered him to 15 the last time he was in the psychiatric hospital in August and now she's upping it to 25 again. To be honest I don't know what does and doesn't work with him anymore. So overwhelmed with all of this!
  5. JJJ

    JJJ Active Member

    Cogentin can help with the side effects of the APs. But if the Abilify isn't really helping, I would ask why the psychiatrist wants to add a new medication instead of removing the Abilify. Maybe he is doing this in prep of raising the Abilify? (Although I think the FDA limit is 30mg/day so it couldn't go much higher.) Many of the other APs pack a bigger punch, has he tried any of those???
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child is on a generic of cogentin. He takes it mainly to help with the slurring due to some of the side effects of his other medications.
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    I take Cogentin to help with the tremor that comes from most APs. The only side effects I've noticed are that it needs to be taken with food (can upset stomach) and it blurs my vision slightly.
  8. JKF

    JKF Well-Known Member

    I'm not sure why they keeping him on the Abilify. He's been on it for a while now and the doses have been changed a couple of times. This time they are upping him from 15 mg to 25 mg per day. He was on 25 previously but they lowered it to 15 the last time he was in the psychiatric hospital in August. I will speak to the Dr. again today and ask if there are any other AP's he can be put on instead since the Abilify doesn't seem to be working.